Texas, 2021Damaging Winds in Texas, June 25, 2021
June 25, 2021 · NWS MAF · 6 events in 5 counties and zones
A broad upper level ridge was over the Southern Plains. There was a slight moisture gradient in place from the Upper Trans Pecos down to the Big Bend.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $290,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level ridge was over the Southern Plains. There was a slight moisture gradient in place from the Upper Trans Pecos down to the Big Bend. Temperatures across West Texas were hot, and there was fairly high instability across the area of higher moisture. Wind shear was marginal with the highest shear values in the Permian Basin. These conditions resulted in thunderstorms that produced strong winds and wind damage across portions of West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 25, 1:03 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 25, 1:03 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Fri Jun 25 2021
...New SHORT TERM, LONG TERM...
.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Fri Jun 25 2021
Prevailing VFR currently expected next 24 hrs. Some TS possible
for all terminals with best chance occurring over KFST/KINK/KHOB
late afternoon and evening. Gusty SE flow will persist overnight
due to strong LLJ. AMD potential for TSRA pending radar during PM
hrs. Cu field between 8-12k ft AGL.
&&
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 124 PM CDT Fri Jun 25 2021
Another hot summer afternoon with temps in the 90s and 100s areawide
thanks to elevated 850mb temps associated with a broad thermal ridge
and weak ridge across West TX. A slight dew point gradient currently
in place bisecting the Upper Trans Pecos down to the Big Bend. This
will be the dividing line between the PM convection expected today
as modest lapse rates and MLCAPE b/w 1500-2000 j/kg will be common
over the higher dew point areas. Forecasted shear is still meager,
but a threat of gusty winds and large hail is still possible,
especially in any prominent updrafts. Best severe threat lies along
within the corridor from Lea Co in NM to the western half of the
Permian Basin where shear profile is a little more robust for the
capability of supercell maintenance, as well as a more linear setup
for later this evening when cell mergers are expected across the
Caprock.
Tomorrow will be a bit cooler thanks to approaching cold front
moving through the Panhandle and lower height field thanks to a
deepening mid-level trough across the Central plains. SW flow aloft
on the under side of the digging trough will bring a few shortwaves
into the area, along with a developing lee-side surface low
reflection over SE NM. This will provide better forcing within an
increasingly unstable environment aiding to produce more widespread
convection along and east of the surface trough bisecting the Upper
Trans Pecos down to the Big Bend. PoPs will expand eastward late
afternoon as convection motions to the east given the steering.
Later in the evening, our front to the north will become the main
forcing mechanism with thunderstorm development likely across the
Caprock to the north of our forecast area. Given the steep lapse
rates and higher mixing heights, outflows stemming from the quick-
developing convection will likely propel the front south into the
northern Permian Basin and SE NM, leading to best lift now anchored
over part of the region.
More shortwaves will propagate to the northeast out of Mexico and
will help maintain a more prolonged convective threat near where the
front is aligned. Right now, best chance for storms will be over the
Northern half of the Basin, SE NM, and a tertiary spot in far
Southwest TX thanks to the shortwave passages over the high terrain
down south. Localized flooding is certainly possible considering the
abnormally moist environment where the front is located, so will be
keeping a close eye on not only wind and marginal severe hail over
the north, but also copious rainfall amounts where training
thunderstorms occur. Northeast winds across Guadalupe Pass on
Saturday night will kick in as the front dips southwest. This will
allow for a rapid uptick in the wind field as the flow funnels
through the gap. Thus, a High Wind Watch has been issued for
Saturday night into Sunday morning.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 124 PM CDT Fri Jun 25 2021
On Sunday an upper trough will extend from the Northern and
Central Plains down into NM. This trough will linger into early
next week before slowly drifting east as high pressure builds in
from the west late in the week.
This pattern will result in increasing rain chances... some of it
could be heavy as storms should be slow moving. Have very good low
level moisture in place with dewpts in the 60s to low 70s. MAF 12z
sounding had a PW of 1.55 inches which is high for this region.
Sunday morning should start with a cold front draped across the nrn
CWA which is expected to sag southward during the day... perhaps
pushed southward by outflows from rain to the north. This front may
become a focus for storm development. Should also have some
shortwaves rounding the base of the trough that will help
development. For Sunday the best chance of rain looks to be over SE
NM... Western Permian Basin... across the Upper Trans Pecos down to
the Davis Mountains. On Sunday night and Monday SE NM looks to have
the best chance of rain with chances beginning to decrease after
Tuesday. At this time not putting out a Flood Watch but if good
rain is received with additional periods of high pops expected then
it may become necessary.
Temperatures Sunday through Tuesday are expected to be 10 to 15
degrees below normal due to extensive cloud cover and rain in the
area. Have started cooling temps down but still way above
guidance... later shifts can trend it downward if continues to look
promising. By mid week rain chances start to decrease and temps
start to slowly climb.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 98 75 94 69 / 10 20 30 50
Carlsbad 103 73 99 67 / 10 10 20 40
Dryden 97 75 95 73 / 10 10 20 20
Fort Stockton 99 76 100 70 / 30 20 30 30
Guadalupe Pass 98 72 95 63 / 10 10 10 30
Hobbs 99 72 98 65 / 20 10 30 50
Marfa 95 64 95 64 / 30 20 30 20
Midland Intl Airport 97 76 96 69 / 10 20 30 40
Odessa 97 75 97 69 / 10 20 30 40
Wink 103 77 103 72 / 20 20 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Saturday evening through Sunday morning for
TXZ271.
NM...None.
&&
SHORT TERM...87
LONG TERM....72
AVIATION...87Hazardous weather outlook, Jun 25, 12:17 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
117 PM CDT Fri Jun 25 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
117 PM CDT Fri Jun 25 2021 /1217 PM MDT Fri Jun 25 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will be possible across Lea
County, the western Permian Basin, Trans Pecos, and areas south of
Interstate 10 this afternoon and evening. Some storms may produce
damaging winds, large hail, and frequent lighting. A marginal severe
weather risk in place for Lea county in New Mexico and the Northern
Permian Basin.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong post frontal gap winds will be possible through Guadalupe
Pass Saturday night through Sunday morning.
Several rounds of storms producing heavy rainfall could lead to
flooding across portions of the region late this weekend into early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Gaines
- When
- June 25, 3:10 PM CST to 3:11 PM CST
- Where
- Gaines County, 2 mi NNE of Seminole
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.747, -102.637
A thunderstorm moved across Gaines County and produced a 70 mph wind gust at the mesonet site near Seminole.
Thunderstorm Wind, Brewster
- When
- June 25, 5:01 PM CST to 5:02 PM CST
- Where
- Brewster County, 20.41 mi NE of Alpine Terlingua Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.668, -103.171
A thunderstorm moved across Brewster County and produced a 65 mph wind gust at the mesonet site at Persimmon Gap.
Thunderstorm Wind, Dawson
- When
- June 25, 5:20 PM CST to 5:21 PM CST
- Where
- Dawson County, 3.31 mi NNW of Evelena
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Public
- Coordinates
- 32.666, -102.098
A thunderstorm moved across Dawson County and produced wind damage around 12 miles west southwest of Lamesa. There were five snapped power poles at County Road 21 and County Road BB. The time was estimated by radar. The cost of damage is a very rough estimate.
Thunderstorm Wind, Martin
- When
- June 25, 6:00 PM CST to 6:01 PM CST
- Where
- Martin County, 2 mi WNW of Tarzan
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.311, -102.002
A thunderstorm moved across Martin County and produced a 69 mph wind gust at the mesonet site near Tarzan.
Thunderstorm Wind, Dawson
- When
- June 25, 6:30 PM CST to 6:31 PM CST
- Where
- Dawson County, 1.09 mi N of Ackerly
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $210,000
- Reported by
- Public
- Coordinates
- 32.536, -101.716
A thunderstorm moved across Dawson County and produced wind damage near Ackerly. There were 13 snapped power poles one mile north of Ackerly on Highway 87. The time was estimated by radar. The cost of damage is a very rough estimate.
Thunderstorm Wind, Borden
- When
- June 25, 6:59 PM CST to 7:00 PM CST
- Where
- Borden County, 2 mi ESE of Gail
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.759, -101.398
A thunderstorm moved across Borden County and produced a 58 mph wind gust at the mesonet site near Gail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 25 to 30, 202117 deaths · 12 events
- Tornado and Flash Flooding in Michigan, June 25 to 26, 20216 injured · $151 million · EF2 · 8 events
- Excessive Heat in Oregon, June 25 to 30, 20212 deaths · 13 events
- Excessive Heat in Washington, June 25 to 30, 20212 deaths · 7 events
- Flash Flooding in Illinois, June 25 to 26, 2021$12 million · 6 events
- Tornado and Hail in Texas, June 25, 2021$100,000 · EF1 · 12 events
- Tornadoes in Indiana, June 25, 2021$141,000 · EF1 · 3 events
- High Surf in American Samoa, June 25, 2021$100,000 · 1 event
- Damaging Winds in Oklahoma, June 25, 2021$30,000 · 74 kt wind · 7 events
- Tornado in Illinois, June 25, 2021EF1 · 1 event
- Flash Flooding and Hail in Kansas, June 25, 20211 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 25, 20212.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964653, 964654, 964658, 964677, 964678, 964679.